Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Headache during urination, no dry mouth, no fever, taking Atenolol, Simvastatin, Aspirin, Citalopram, Omeprazole

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2336 Questions
For two days I get severe headache while urinating. Afterwards it subsides some but for two nights it has kept me mostly awake. It is a throbbing headache. I'm 63, blood pressure today 145/84. Perhaps it is worst while laying down.No fever or other symptoms. It started while I was on Highway and held my urination to get to a station. I use Atenolol, Simvastatin, Aspirin on a regular and Citalopram daily basis Also Omeprazole.

The headache seems to climax towards the end of the urination. The urination seems a little more frequent than normal. No dry mouth.
Posted Mon, 16 Apr 2012 in Headache and Migraines
Answered by Dr. Robert Galamaga 2 hours later
Hello and thanks for the query.

I suspect that at the end of urination your central nervous system is activated for some reason. This may have been touched off by the recent experience of holding the urine while you were traveling.

With that being said, when the central nervous system is activated it can cause constriction of blood vessels. I am suspecting that you are experiencing a transient increase in your blood pressure at these time points. The blood pressure may remain elevated or an hour or two later as your body equilibrates once again.

The only way to prove this would be to check the blood pressure during one of these episodes after urination to see if the symptom correlates with your blood pressure. This could also be exacerbated by excessive fluid in your body. If for some reason you have been eating a lot of salt recently this could cause your body to retain water.

I thank you again for your query and hope my response has been helpful. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Headache during urination, no dry mouth, no fever, taking Atenolol, Simvastatin, Aspirin, Citalopram, Omeprazole 59 minutes later
The 145/84 was taken during the headache flare-up. So can not relate the headache to the BP. The urinating episodes are more frequent than the norm, urine is almost crystal clear now. I am hydrating after each episode. While the headache settles down some after each episode it does not go away completely.

-your central nervous system is activated for some reason- I realize site unseen is difficult and with no way to check my vitals hands on you can only guess but this is pretty grey. That some reason is what I would like to have an idea what it could be.

Should I go to the ER?

Answered by Dr. Robert Galamaga 10 hours later
Hello again.

I don't think this necessitates a trip to the ER but I do think you should see your doctor this coming week on Monday or Tuesday for a consultation. 145/84 is mildly elevated especially if your BP normally runs in a range of say 110/75 and I doubt just as you do that the BP explains all of this.

I really think there is more of a central nervous system issue going on here. This can sometimes happen in a case where there is some injury to the spinal cord - not necessarily trauma but also possibly through some degenerative changes in the spinal column. If you have any history of this type of thing it may partially explain what is going on. Dehydration is a consideration but doubtful since you are adequately drinking fluids. The citalopram is a consideration though I am assuming you have taken it for a while now. If the dose is a bit high it could lead to an excess of serotonin which might trigger episodic headaches.

Thanks again for the query and followups. While somewhat difficult to pin the answer to this concern I hope I have provided you with some helpful considerations. I am here if you have any other thoughts as well.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor